Low dose antibiotic for chronic UTI?Register Today!
This is a discussion on Low dose antibiotic for chronic UTI? in Nursing and Patient Medications, part of General Nursing ... Can any more experienced nurses help me with an issue with one of my patients? I have a 95 year old...by Maremma Aug 7, '12Can any more experienced nurses help me with an issue with one of my patients? I have a 95 year old patient. Diabetic, dementia, going into kindey failure. I have noticed a pattern with this patient.
This patient has perods of SEVERE behavoral issues. Spitting, punching, kicking, biting, constantly trying to get up but unable to stand on their own so of course also a serious fall risk.
So the UA comes back positive. Antibiotcs started. Within 24 hours this patient turns into another human being. Pleasant, cooperative, patient and kind.
End antibiotics within 24 hours the behaviors begin. Ativan is most often useless. Behaviors continue to escalate. Another UA, again pos. start antibiotics rapid change back to pleasant. cycle continues 3 times.
So after 8 hours straight of violent wild behaviors, untouched by ativan and the routine clonazapam I put the fax out to the Dr to ask when we can do a follow up UA and tell him what all had happened. Dr responds yes we can do a follow up UA now.
I had a pile of other issues that also came up on my shift that had to take priority over getting this UA so I was not done with EVERYTHING by the end of my shift. I was forced to leave the last order to be taken off by the next shift. It is ALL I had to leave for her. I have actual blisters on my feet today from literal running my entire shift trying to get done with everything on time. They are freaking out about OT and we are not "allowed" to stay to finish everything or I would have also stayed to do this too.
So I explain to the oncoming nurse what was going on and that it was me that actually asked for this particular UA and WHY. I told her I am going to try to get the Dr to put this patient on the low dose long term antibiotics like we have another patient on with chronic UTI problems.
She was very angry at me. Now mind you she HATES having to get UA's on anyone. She has repeatedly complained that whoever keeps asking for them need to be the one that gets them. I understood that she was going to be mad at me for not being able to get this done before I ran out of time.
SO now I ma wondering if what she said is actually legitimate or just said because she doesn't want to have to get any UA's on this patient. It is not like she doesn't also have to deal with this particular patient being combative, violent and requiring one on one supervision (which in itself creates SERIOUS problems as they keep cutting our staffing more and more)
She got ugly to me and said "Oh yeah sure so said patient can get C-diff and then we have to deal with that instead".
I personally suspect this patients kidneys failing is related to these chronic UTI issues. I KNOW their violent behaviors are linked to them.. "strike three" for me this time.. There is no longer any doubt in my mind about that. I personally feel we would be protecting what kidney function they has left by using the long term antibiotics.
I also worry about the damage being done by the instability of the patients diabetes. Patient is either refusing to eat or overeating (staff trying to placate the patient to avoid increased behaviors) due to behavioral issues.
Now I understand that the Dr ultimately will decide whether patient should or shouldn't be put on the long term antibiotics. But in the same breathe the Dr's tend to respond to our persistence about something.
I really feel awful for this patient. Sadly all their chronic behavioral issues has made even the kindest staff upset. We have had staff quit because of them, we had someone fired for losing patience with them. This last behavioral marathon even affected me and I have nerves of steel. Of course my inner shaking was directly related to not being able to get done with all my work on time because of having to try to do all my work and deal with this out of control violent patient for 8 hours straight.
This patient does not just go after staff with their ugly behaviors. They has attempted to get hold of visitors to hurt them and hurt other patients. I must admit there is a part of me that is trying to avoid a lawsuit by getting them on antibiotics. I am just waiting for the day this patient bites open a visitor or knocks another patient out of their wheel chair and of course it will be MY fault because I am this persons nurse.
Am I pushing for something that is only going to make the situation worse for the patient?
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=768129©2013 allnurses.com INC. All Rights Reserved.
- 802 Views
- Aug 7, '12 by sauconyrunnerSome antibiotics are definitely worse than others at helping C. diff along, IF the patient is exposed to it. I think the thing would be for you to discuss with the MD the cycle, and see what the MD thinks will best manage it. Yes it is legit that patients with antibiotic pressure can be predisposed to develop C. diff. (They do have to be exposed to it of course, but my guess is that you have C diff in your facility). it depends a lot on the antibiotics as well.
And you know, as well as anyone. Getting a UA is the right thing to do for the patient, even if it is difficult.
You can always present it to the MD as a question.
Mrs. Agitated and irritated has had 3 UTIS very recently. I was wondering if a long term abx would help with this, or would it cause more problems for her?
- Aug 7, '12 by MaremmaThank you so much for the advise. I really appreciate it. I am feeling so incompetent as it is with not being able to get done on time so often and being yelled at almost daily by someone.
Yes we have had C-diff in the facility in the past. Currently none down my hall though. If someone does wind up with it then they are put in quarantine. That indeed would create a HUGE problem with this patient. As it is now the patient is never allowed in their room alone. We would need 24/7 one on one staff to properly quarantine this one. Can't see how we could even consider such a thing.
Can you tell me which antibiotics are worse than others? The bacteria keeps coming back susceptible to bactrim and cipro and so the Dr had used them. Bactrim then cipro then bactrim.
The long term antibiotic patient is on macrobid. Is that one of the better or worse ones? Should I be worried for that patient too?
- Aug 8, '12 by sauconyrunnerFluoroquinolones are generally not very good. You can look all this up on your own.
but recently Proton Pump inhibitors have also been implicated in making it easier for pt to get C. diff. so know there are al sorts of issues. It is really up to the MD to take that info and make some choices.
Here is some Information.